Painkillers & Decongestants Increases the Risk of Heart Attack

by Ramya Rachamanti on  January 21, 2019 at 3:23 PM Drug News
RSS Email Print This Page Comment bookmark
Font : A-A+

Patients who take anti-inflammatories (NSAIDS) and decongestants regularly for cold, pain and aches during winter should be careful, as these medications could increase the risk of heart attack by increasing the blood pressure, warned the American Heart Association.
Painkillers & Decongestants Increases the Risk of Heart Attack
Painkillers & Decongestants Increases the Risk of Heart Attack

People who used NSAIDs while sick were more than three times as likely to have a heart attack within a week compared with the same time period about a year earlier when participants were neither sick nor taking an NSAID.

"People with uncontrolled high blood pressure or heart disease should avoid taking oral decongestants. And for the general population or someone with low cardiovascular risk, they should use them with the guidance of a health care provider," said Sondra DePalma, from the University of Pittsburgh in the US.

Decongestants like pseudoephedrine or phenylephrine constrict blood vessels. They allow less fluid into your sinuses, "which dries you up", said Erin Michos, associate director of preventive cardiology at the Johns Hopkins University's Ciccarone Center in Baltimore.

The biggest concerns are for people who have had a heart attack or stroke, or have heart failure or uncontrolled high blood pressure, Michos said, in the paper published in The Journal of Infectious Diseases.

Importantly, healthy people might also be at risk.

For the study, researchers looked at nearly 10,000 people with respiratory infections who were hospitalised for heart attacks.

Participants were 72 years old on average at the time of their heart attacks and many had cardiovascular risk factors, such as diabetes and high blood pressure.

People who are sick should use both classes of medications -- decongestants and NSAIDs -- judiciously and understand the potential side effects.

In addition, decongestants should not be taken longer than seven days before consulting with a healthcare provider, DePalma said.

One should also rest and drink plenty of fluids if symptoms are mild or moderate, DePalma noted.



Source: IANS

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions
Advertisement

More News on:

Chest Pain Cardiac Catheterization Heart Attack Diet Lifestyle and Heart Disease Coronary Artery Bypass Grafting Stress and the Gender Divide Heart Attack Facts Heart Heart Attack- Lifestyle Risks Healthy Heart 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive